Exposure to flame retardant chemicals and occurrence and severity of papillary thyroid cancer: A case-control study.
Thyroid cancer is the fastest increasing cancer in the U.S., and papillary thyroid cancer (PTC) accounts for >80% of incident cases. Increasing exposure to flame retardant chemicals (FRs) has raised concerns about their possible role in this 'epidemic'. The current study was designed to test the hypothesis that higher exposure to FRs is associated with increased odds of PTC.PTC patients at the Duke Cancer Institute were approached and invited to participate. Age- and gender-matched controls were recruited from the Duke Health System and surrounding communities. Because suitable biomarkers of long-term exposure do not exist for many common FRs, and levels of FRs in dust are significantly correlated with exposure, relationships between FRs in household dust and PTC were evaluated in addition to available biomarkers. PTC status, measures of aggressiveness (e.g. tumor size) and BRAF V600E mutation were included as outcomes.Higher levels of some FRs, particularly decabromodiphenyl ether (BDE-209) and tris(2-chloroethyl) phosphate in dust, were associated with increased odds of PTC. Participants with dust BDE-209 concentrations above the median level were 2.29 times as likely to have PTC [95% confidence interval: 1.03, 5.08] compared to those with low BDE-209 concentrations. Associations varied based on tumor aggressiveness and mutation status; TCEP was more strongly associated with larger, more aggressive tumors and BDE-209 was associated with smaller, less aggressive tumors.Taken together, these results suggest exposure to FRs in the home, particularly BDE-209 and TCEP, may be associated with PTC occurrence and severity, and warrant further study.
Hoffman, K; Lorenzo, A; Butt, CM; Hammel, SC; Henderson, BB; Roman, SA; Scheri, RP; Stapleton, HM; Sosa, JA
Volume / Issue
Start / End Page
Electronic International Standard Serial Number (EISSN)
International Standard Serial Number (ISSN)
Digital Object Identifier (DOI)